Aa
A
A
A
Close
Diabetes - Type 2 Community
3.44k Members
Avatar universal

Hi. I was diagnosed with diabetes yesterday.

I am on 500 mg of metformin once a day. My doctor said my a1c said above 15. I already have nerve damage and other symptoms. I want to know if this an appropriate treatment, and when i can expect my glucose to return to normal. Also they said my vitamin D levels were extremely low, is that caused by the diabetes? Also, i'm bewildered by this. But they said after my high a1c test, i got blood drawn 10 minuters later, and they said the results of that blood test is that my glucose levels were low 10 minutes later. Can anyone explain this?
4 Responses
Avatar universal
500 met  is a starting point everybody needs a different treatment plan.

could be reactive hypoglycemia caused the low reading.

Tbd
External User
I am on 500 mg twice a day and my a1c has never been above 7.
1 Comments
OK so ... that is U  every one is different,  what works for you wont work for me.
231441 tn?1333896366
COMMUNITY LEADER
Hi,
if your Hba1c was really 15, this means that your average blood sugar is nearly 500.  This is an extremely dangerous level. Consider than normal hba1c is  5.7 can already get you diagnosed as diabetic).

Hba1c is average blood sugar level over the past 3 months.

On the spot glucose test only tells your sugar level at that particularly time.

If your Hba1c was really 15, most likely you should be put on insulin at least until things are normal.

Very low vitamin D is common in autoimmune conditions.

Do you have a home blood sugar meter?  Please get one if you don't and use it.

Target blood sugar levels for fasting are typically < 95, and target post eating should be < 140.  

If your home meter shows that your numbers are very high (say greater than 180, but particularly if they are 250+ or higher, you should go to your nearest emergency room).  Such high levels put you at risk for stroke and heart attach.

I believe that you should be tested for type 1 diabetes.  This is done by testing for antibodies, testing insulin levels, and testing a substance called c-peptide.   If you have type 1 instead of type 2, then you need to be on insulin.

If you are feeling bad (vomiting, nausea, headache, chills) then you also need to go the nearest emergency room as soon as possible.  This is something called diabetic ketoacidosis.  It can be fatal if not caught and treated early.

Please immediately adopt low carb eating.  You may look up "banting", which is very effective for helping to manage blood sugars.

please come back and let us know how you are going.  Also please confirm your Hba1c level.
18601474 tn?1466191688
So sorry to hear about your diagnosis. Here's some basic information on navigating diabetes and making sure you're staying healthy from MedHelp.org and the Sugar Sense app. Please come back and let us know how you're doing!

http://www.medhelp.org/diabetes/articles/The-ABCs-of-Diabetes/2327
Have an Answer?
Top Diabetes Answerers
231441 tn?1333896366
Manila, Philippines
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Here are three summertime recipes that will satisfy your hunger without wreaking havoc on your blood sugar.
If you have prediabetes, type 2 diabetes isn’t inevitable. Find out how you can stop diabetes before it starts.
Diabetes-friendly recipes and tips for your game day party.
Are there grounds to recommend coffee consumption? Recent studies perk interest.
Simple ways to keep your blood sugar in check.
8 blood sugar-safe eats.